Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 31, 2008, 3:21 AM CDT for Black Hawk County, Iowa. It took effect at Jun 1, 2008, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 3:21 AM CDT (08:21 UTC)
- In effect from
- Jun 1, 2008, 7:00 PM CDT
- Expired
- Jun 1, 2008, 9:50 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 11.35 ft at Jun 2, 2008, 1:00 AM CDT.
- Action stage
- 8.5 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 30, 11:45 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 30, 11:45 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT FRI MAY 30 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THERE ARE SEVERAL THINGS TO BE CONCERNED WITH TONIGHT. FIRST ACROSS THE NORTH...WATER VAPOR IS CLEARLY DEPICTING A SHORT WAVE DROPPING OUT OF THE DAKOTAS INTO CENTRAL/SOUTHERN MINNESOTA. THERE IS A 500MB COLD POOL OVER THAT AREA AS WELL AS A SURFACE LOW AND THIS IS AIDING IN THE DEVELOPMENT OF SOME THUNDERSTORMS MAINLY ACROSS CENTRAL/SOUTHERN MN. THERE IS SOME CONCERN THAT THESE STORMS WILL PUSH INTO NORTHERN IOWA THOUGH THE ENVIRONMENT IS NOT NEARLY AS RICH. NORTHERN IOWA IS OUT OF THE AREA OF THE SURFACE LOW AND THE COLD FRONT IS EAST OF WHERE THE STORMS ARE GOING UP. SLIGHT CHANCE POPS FOR THE NORTH THROUGH 00Z MAINLY TO BLEND BUT THERE IS A POSSIBILITY THAT AS THE STORMS RUN INTO THE FRONT IN EASTERN MN THEY COULD BACK BUILD INTO NORTHERN IOWA. THE THUNDERSTORM THREAT DRAMATICALLY DIMINISHES AFTER 7 PM HOWEVER AND I WILL GO DRY THE REMAINDER OF THE NIGHT. AS FOR THE SOUTH...WE ARE STILL IN A MOISTURE RICH ENVIRONMENT AHEAD OF THE FRONTAL BOUNDARY BUT THERE IS BETTER CAPE AND SHEAR IN NORTHERN MISSOURI. STORMS ARE ALREADY DEVELOPING IN NORTHERN MISSOURI AND STORM MOTION APPEARS TO BE ENE. BASED ON CURRENT TRENDS IT DOES NOT LOOK LIKE THESE WILL BE MOVING INTO OUR AREA. HAVING SAID THIS ITS HARD TO IGNORE THE 2000-3000 SB AND MUCAPES OVER SOUTHERN IOWA AND THE CIN THAT HAS BEEN ERODING. AS A RESULT...I WILL ALSO CARRY A SLIGHT CHANCE ACROSS THE SOUTH. SINCE THUNDERSTORM POTENTIAL IS RATHER SMALL...WONT BE MENTIONING SEVERE IN THE GRIDS BUT WILL UPDATE OTHER PRODUCTS TO HIGHLIGHT THIS. TEMPS DID NOT WARM AS MUCH TODAY AS PREVIOUSLY THOUGHT SO ADJUSTMENTS WERE MADE TO TODAYS HIGHS AND HOURLY TEMPS GOING INTO TONIGHT. NOTHING OF NOTE THIS WEEKEND...BUT HAVE CONTINUED SLIGHT CHANCES FOR ISOLATED SHOWERS/TSTMS DURING PEAK HEATING OF THE DAY NERN PORTIONS. ROCKIES RIDGE THEN BEGINS PUSHING EWD RETURNING IA TO AN ACTIVE GETTING FORECAST AREA BACK INTO WARM ADVECTION ZONE WHICH IS FOLLOWED BY ACTIVE SWLY FLOW. GFS AND ECMWF AND VERY DIFFERENT VERSION OF WHICH SHRT WV TO EMPHASIZE...BUT DO NOT HAVE THE CONFIDENCE TO LEAVE ANY ONE PARTICULAR PERIOD DRY FOR NOW SO HAVE BROAD BRUSHED EXTENDED WITH LOW POPS. MUCH LIKE PREVIOUS PACKAGES...HAVE KEPT THINGS CLOSE TO SEASONAL TEMPS BUT CONFIDENCE HAS DIMINISHED SOMEWHAT. LARGE DEVIATIONS IN TEMPS WED AND WED NIGHT WITH 00Z ECMWF ALMOST 20F WARMER THAN PAST TWO GFS RUNS. WILL STAY TOWARD PERSISTENCE FOR THE TIME BEING...CLOSER TO THE WARMER END FOR NOW...AS THERE IS NO STRONG FEELING IN EITHER DIRECTION. && .AVIATION...31/06Z EXPECT VFR CONDITIONS THROUGH THE PERIOD. ISOLD INSTABILITY CONVECTION POSSIBLE LATE SATURDAY AFTERNOON BUT DUE TO LIMITED COVERAGE HAVE MADE NO MENTION IN SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/FAB AVIATION...DONAVON
Hazardous weather outlook, May 30, 3:29 PM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT FRI MAY 30 2008 IAZ007-016-017-023>028-033>039-044>050-057>062-070>075-312030- WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA- 329 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 94. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM...MAINLY SOUTH OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED THOUGH SOME STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS. HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORM. FLOOD WARNINGS EXIST FOR SEVERAL RIVERS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVERS PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY NIGHT. IAZ081>086-092>097-312030- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 329 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 94. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM. IF STORMS DO DEVELOP A FEW MAY BECOME SEVERE. HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS. THE MOST LIKELY AREA TO SEE A SEVERE STORM WOULD BE SOUTHEAST OF A LINE FROM OSKALOOSA TO LAMONI. HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORM. THERE ARE NUMEROUS RIVERS IN FLOOD ACROSS CENTRAL IOWA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY NIGHT. IAZ004>006-015-312030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- 329 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. IF THE STORMS DO DEVELOP THEN AN ISOLATED SEVERE STORM IS POSSIBLE. HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORM. THERE ARE NUMEROUS RIVERS IN FLOOD ACROSS CENTRAL IOWA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE SUNDAY NIGHT. THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE. THE MOST LIKELY DAY FOR SEVERE WEATHER APPEARS TO BE TUESDAY. AN ORGANIZED AND SIGNIFICANT SEVERE EVENT IS POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND EARLY EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY NIGHT. FAB
In the hours before
Local storm report, May 30, 10:34 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1034 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND DMG E FARNHAMVILLE 42.28N 94.42W
05/29/2008 CALHOUN IA BROADCAST MEDIA
FARM BUILDINGS BLOWN DOWN AND POWER LINES DOWN JUST EAST
OF FARNHAMVILLE. POSSIBLE TORNADO.
&&
MALBRECHLocal storm report, May 30, 10:38 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG GOWRIE 42.28N 94.29W
05/29/2008 WEBSTER IA BROADCAST MEDIA
BUILDING DEBRIS BLOWN ONTO HIGHWAY D60 JUST NORTH OF
HIGHWAY 175 NEAR GOWRIE. FROM KCCI TV.
&&
CORRECTED TIME AND DATE.
MALBRECHLocal storm report, May 30, 10:47 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM TSTM WND DMG 3 S LACONA 41.15N 93.38W
05/30/2008 LUCAS IA EMERGENCY MNGR
LARGE TREE DOWN. OTHER DAMAGE ACROSS NORTHERN LUCAS
COUNTY.
&&
CORRECTED DATE.
MALBRECHLocal storm report, May 30, 10:50 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND DMG 4 NNW MARYSVILLE 41.23N 92.99W
05/30/2008 MARION IA LAW ENFORCEMENT
SIGNIFICANT HOUSE DAMAGE IN AND NEAR ATTICA. POSSIBLE
TORNADO. ALSO DAMAGE SOUTH OF MELCHER-DALLAS.
&&
CORRECTED DATE.
MALBRECHLocal storm report, May 30, 11:02 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1102 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG 2 E MANNING 41.91N 95.03W
05/29/2008 CARROLL IA EMERGENCY MNGR
TWO VEHICLES BLOWN OFF ROAD. TIME ESTIMATED.
&&
CORRECTED DATE AND TIME.
MALBRECHLocal storm report, May 30, 11:28 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND GST CRESTON 41.06N 94.36W
05/30/2008 E60 MPH UNION IA TRAINED SPOTTER
&&
MS MAY 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:53 PM CDT | River Flood Warning | DMX | Black Hawk, Butler | 20 days |
| May 30, 10:09 PM CDT | River Flood Warning | DMX | Lucas | 11 hr |
| May 31, 3:21 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 19 hr |
| May 31, 3:21 AM CDT | River Flood Warning | DMX | Black Hawk | 3 days |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.